Patients on this therapy should monitor their INR frequently, especially when adding other medications.
Warfarin has been the gold standard for oral anticoagulation therapy for more than 50 years.1 Drawbacks to warfarin therapy, however, include a narrow therapeutic window with a low median lethal dose, many potential drug—drug/diet/disease interactions, and necessary frequent blood draws and individualized dosing to monitor the international normalized ratio (INR). The INR is calculated from prothrombin time, which is used to assess the time that a clot takes to form. An elevated INR can lead to an increased risk of hemorrhage, whereas a decreased INR can indicate ineffectiveness of the blood thinner and can lead to stroke and thromboembolism.2 The introduction of direct oral anticoagulants (DOACs) has reduced the need for routine INR monitoring as a result of a more predictable pharmacokinetic profile and a wider therapeutic window with fixed dosing.3 Although the need for monitoring has decreased, the potential for interactions still exists with the new oral anticoagulants.
VITAMIN K ANTAGONISTS
Warfarin is the most commonly prescribed oral anticoagulant. However, it is known to interact with many foods, herbal supplements, and OTC and prescription medications. It is particularly important to monitor warfarin carefully because of a narrow therapeutic window and variability in individual response. Concomitant administration of drugs that decrease or increase the INR and warfarin can lead to an elevated risk of hemorrhage or thrombotic event, respectively. A major consideration of warfarin drug interactions is metabolism by cytochrome P 450 (CYP) enzymes. Warfarin is primarily metabolized by CYP2C9 with minor metabolism by CYP2C8, 1A2, 3A4, 2C18, and 2C19. When warfarin is administered with inhibitors of CYP3A4, such as statins, except pravastatin and rosuvastatin, which are not metabolized by CYP450 enzymes, the INR is increased.4 Other medications that cause clinically relevant increases in the INR because of CYP enzyme inhibition include amiodarone (1A2, 3A4, and 2C9), diltiazem (3A4), fenofibrate (3A4), propafenone (3A4), and propranolol (1A2).4 Another consideration is the protein-binding nature of warfarin. Warfarin is 99% plasma protein bound to albumin. Therefore, other medications that are highly protein bound, such as amlodipine and ibuprofen, can cause displacement of warfarin from protein-binding sites, leading to increased anticoagulant activity and INR.5 Consumption of excess foods high in vitamin K, such as leafy green vegetables, can decrease the INR.4 Study results have shown that herbal supplements also induce or inhibit certain enzymes associated with warfarin metabolism. For example, St John’s wort induces CYP1A2, 3A4, and 2C9, resulting in a decreased INR.6 Additionally, clinicians must also consider pharmacodynamic interactions when prescribing warfarin concomitantly with other medications that increase bleeding risk. These include nonsteroidal anti-inflammatory drugs (NSAIDs), because of their inherent ability to cause bleeding as a result of cyclooxygenase 1 inhibition, and serotonin norepinephrine reuptake inhibitors (SNRIs), because of the role of serotonin in platelet aggregation.7 Frequent monitoring of the INR is crucial in maintaining safe and therapeutic levels of anticoagulation in patients on warfarin and interacting medications.
DOACs are highly effective anticoagulants in the treatment of deep vein thrombosis and pulmonary embolism, as well as in stroke prevention associated with atrial fibrillation, and require less monitoring than warfarin. The DOACs comprise 2 groups: direct factor Xa inhibitors, including apixaban (Eliquis), exoxaban (Savaysa), and rivaroxaban (Xarelto); and direct thrombin (factor IIa) inhibitor, dabigatran (Pradaxa). Similar to warfarin, DOACs have a potential for drug interactions with medications that may increase bleeding risk and with strong P-glycoprotein (P-gp) and CYP3A4 inducers and inhibitors. As DOACs are substrates of P-gp, an efflux transporter, coadministration with a P-gp inducer or inhibitor can significantly affect the absorption of the DOAC.8 All DOACs have drug—drug interactions with other anticoagulants, antiplatelets, chronic NSAIDs, estrogen derivatives, and SNRIs. Estrogen derivatives, in particular, may prevent DOACs’ efficacy, resulting in an increased risk of thromboembolism.
Apixaban is primarily metabolized by CYP3A4 and is a substrate of P-gp. Administering apixaban with inhibitors of CYP3A4 and P-gp, such as carbamazepine, itraconazole, ketoconazole, rifampin, ritonavir, and St John’s Wort, may increase the overall exposure of apixaban and therefore increase the risk of unwanted bleeding.8 This drug—drug interaction has specific clinical recommendations. If a patient is receiving 5- or 10-mg twice-daily dosing of apixaban that is to be administered with a CYP3A4 and P-gp inhibitor, clinicians should reduce the apixaban dose by half, to 2.5 or 5.0 mg twice daily, respectively.9 On the other hand, inducers of CYP3A4 and P-gp would decrease exposure of apixaban, subsequently increasing the risk of stroke and other thrombotic events. Concomitant use with strong inducers should be avoided.9 Apixaban is not associated with inducing or inhibiting CYP3A4 or P-gp, as the metabolic clearance of medications administered with apixaban is not affected.9 Because of an increased risk of bleeding, physicians should closely monitor the benefit versus risk of apixaban administered with antiplatelet agents, aspirin, chronic NSAIDs, fibrinolytics, and heparin.
Rivaroxaban is primarily metabolized by CYP3A4 and is a substrate of P-gp. Concomitant use of rivaroxaban with known combined CYP3A and P-gp inhibitors should be avoided. Rivaroxaban may also increase the risk of bleeding with concomitant use with medications that inhibit hemostasis, including anticoagulants, aspirin, fibrinolytics, NSAIDs, P2Y12 platelet inhibitors, selective serotonin reuptake inhibitors, and SNRIs.4 In vitro data suggest that rivaroxaban does not induce or inhibit CYP3A or inhibit P-gp and will therefore not affect the administered substrates or pharmacokinetics of CYP3A or P-gp.10
Edoxaban is predominantly unchanged in plasma with minimal metabolism via CYP3A4 but is a substrate of P-gp.11 Concomitant use with known P-gp inhibitors, such as amiodarone, cyclosporin, erythromycin, ketoconazole, quinidine, and verapamil, may increase the area under the curve and peak plasma concentration of edoxaban. Coadministration with other anticoagulants, antiplatelets, and long-term NSAIDs is associated with an increased risk of bleeding and is not recommended.
Dabigatran is not an inducer, inhibitor, or substrate of CYP450 enzymes but is a substrate of P-gp. Therefore, clinicians should avoid or dose-adjust concomitant administration of dabigatran with inducers or inhibitors of P-gp enzymes based on the creatinine clearance (CrCl) and induction or inhibition. Patients with a CrCl <30 mL/min should avoid concurrent use of any P-gp inhibitor, such as amiodarone, quinidine, and verapamil with dabigatran.12 Clinicians should also monitor dabigatran with coadministration with other anticoagulants, antiplatelets, and NSAIDs for increased risk of bleeding. HMG- CoA reductase inhibitors, such as atorvastatin, lovastatin, and simvastatin, may enhance the anticoagulant effect of dabigatran and require additional monitoring.
Anticoagulants, including DOACs and vitamin K antagonists, are subject to interactions when administered with foods, herbal supplements, and other OTC and prescribed medications. Patients on warfarin therapy should monitor their INR frequently, especially when adding medications that may interact with warfarin. Although DOACs may require less monitoring and be safer than warfarin, clinicians must still consider potential drug—drug interactions because of CYP metabolism and/or P-gp interactions. Additional information regarding CYP and inducers, inhibitors, and transporter substrates is available at the FDA website.13 Pharmacists must carefully assess potential interactions in patients on anticoagulation therapy to prevent placing them at an increased risk of hemorrhagic or thrombotic event.
Amy Lee and Matthew P. Pietro are PharmD candidates at Albany College of Pharmacy and Health Sciences (ACPHS) in New York and are completing the VA Learning Opportunities Residency program at the Albany Stratton VA Medical Center (ASVMC) in New York.Amy T. Murdico, PharmD, BCPS, is the associate chief of pharmacy services, the PGY-1 pharmacy residency director, and the PGY-2 pain and palliative care pharmacy residency coordinator at ASVMC. She coordinates and precepts in the VA Learning Opportunities Residency intern program and is an adjunct advanced pharmacy practice experience preceptor for ACPHS and Western New England University College of Pharmacy and Health Sciences (WNEUCPHS) in Springfield, Massachusetts.Jeffrey Fudin, PharmD, FCCP, FASHP, FFSMB, is CEO and founder of Remitigate LLC and the owner and managing editor of paindr.com. He is also an adjunct associate professor at WNEUCPHS, an adjunct associate professor of pharmacy practice and pain management at ACPHS, and the director of the PGY-2 pain residency at ASVMC.